A generalized index of employment segregation

Satya R. Chakravarty, Jacques Silber

Research output: Contribution to journalArticlepeer-review

17 Scopus citations


This article axiomatically derives a class of numerical indices of integration (equality) in the distribution of male-female workers across occupations. The associated segregation (inequality) indices parallel the multidimensional Atkinson inequality indices. Two members of the class of segregation indices are monotonically related to the Hutchens [Hutchens, R.M., 2004. One measure of segregation. International Economic Review 45, 555-578.] square root index and the Theil-Finizza (1967) index. A numerical illustration of the family of indices is also provided using U.S. occupational data.

Original languageEnglish
Pages (from-to)185-195
Number of pages11
JournalMathematical Social Sciences
Issue number2
StatePublished - Mar 2007

Bibliographical note

Funding Information:
We are grateful to two anonymous referees for their comments and suggestions. Chakravarty thanks the Bocconi University, Milan, Italy, and Silber the Fundación de Estudios de Economía Aplicada (FEDEA), Madrid, Spain, for support. Appendix A


  • Axiomatic derivation
  • Multidimensional Atkinson index
  • Occupational segregation
  • Square root index
  • Theil-Finizza index


Dive into the research topics of 'A generalized index of employment segregation'. Together they form a unique fingerprint.

Cite this